Alert archive / Utah / Red Flag Warnings in 2019

Red Flag Warning 16, NWS Salt Lake City, UT

August 28, 201922 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 28, 2019, 1:16 PM MDT for 22 counties in Utah. It took effect at Aug 29, 2019, 6:00 AM MDT. It was in force for 18 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 28, 2019, 1:16 PM MDT (19:16 UTC)
In effect from
Aug 29, 2019, 6:00 AM MDT
Expired
Aug 30, 2019, 12:00 AM MDT
In force
18 hr
Issued by
NWS Salt Lake City, UT
All 22 counties

Beaver County, UT, Box Elder County, UT, Cache County, UT, Carbon County, UT, Davis County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Juab County, UT, Millard County, UT, Morgan County, UT, Piute County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Sevier County, UT, Summit County, UT, Tooele County, UT, Utah County, UT, Wasatch County, UT, Wayne County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 154 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 3:15 PM MDTFLASH FLOOD13 Se Capitol Reef Np, UT2-3 FEET OF WATER CROSSING NOTOM ROAD AT SHEETS GULCH. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2019-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2019-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3336 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

056 
WWUS85 KSLC 281916
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
116 PM MDT Wed Aug 28 2019

UTZ479>484-488-489-290330-
/O.UPG.KSLC.FW.A.0005.190829T1800Z-190830T0300Z/
/O.NEW.KSLC.FW.W.0016.190829T1200Z-190830T0600Z/
Wasatch Mountains-Uinta Mountains-Western Ashley National Forest-
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-Manti National Forest-San Rafael Swell-
116 PM MDT Wed Aug 28 2019

...RED FLAG WARNING IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT MDT
THURSDAY NIGHT FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR
FIRE WEATHER ZONES 479...480...481...482...483...484...488 AND
489...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for dry thunderstorms and gusty outflow winds, which
is in effect from 6 AM Thursday to midnight MDT Thursday night.

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 
  Western Ashley National Forest...Fire Weather Zone 482 Western 
  Uintah Basin...Fire Weather Zone 483 Southern Ashley National 
  Forest... Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 488 Manti National Forest and Fire Weather Zone 
  489 San Rafael Swell.

* IMPACTS...New wildfire starts due to lightning are expected. 
  Locally strong and gusty outflow winds may contribute to 
  rapidly spreading fires.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms 
  developing in the afternoon through early evening. Little to 
  no rainfall is expected.

* OUTFLOW WINDS...Gusty winds exceeding 35 mph near thunderstorm 
  and shower activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

UTZ492>498-290300-
/O.CON.KSLC.FW.W.0015.000000T0000Z-190829T0300Z/
Central Utah West Desert-Central Utah Mountains-Henry Mountains-
Color Country West Desert-Color Country Mountains-Mojave Desert-
Grand Staircase-
116 PM MDT Wed Aug 28 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 492...493...494...495...496...497 AND 498...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West 
  Desert...Fire Weather Zone 493 Central Utah Mountains...Fire 
  Weather Zone 494 Henry Mountains...Fire Weather Zone 495 Color 
  Country West Desert...Fire Weather Zone 496 Color Country 
  Mountains...Fire Weather Zone 497 Mojave Desert and Fire 
  Weather Zone 498 Grand Staircase.

* IMPACTS...New wildfire starts due to lightning are expected. 
  Locally strong and gusty outflow winds may contribute to 
  rapidly spreading fires.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms through
  early evening. Little to no rainfall is expected.

* OUTFLOW WINDS...Gusty winds exceeding 35 mph near thunderstorm 
  and shower activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
2 follow-up statements
135 
WWUS85 KSLC 290926
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
326 AM MDT Thu Aug 29 2019

UTZ478-492>494-300000-
/O.EXA.KSLC.FW.W.0016.190829T1200Z-190830T0600Z/
Salt Lake Desert-Central Utah West Desert-Central Utah Mountains-
Henry Mountains-
326 AM MDT Thu Aug 29 2019

...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
478...492...493 AND 494...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for dry thunderstorms and gusty outflow winds, which
is in effect until midnight MDT tonight.

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert...Fire 
  Weather Zone 492 Central Utah West Desert...Fire Weather Zone 
  493 Central Utah Mountains and Fire Weather Zone 494 Henry 
  Mountains.

* IMPACTS...New wildfire starts due to lightning are expected. 
  Locally strong and gusty outflow winds may contribute to 
  rapidly spreading fires.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms 
  developing in the afternoon through early evening. Little to 
  no rainfall is expected.

* OUTFLOW WINDS...Gusty winds exceeding 35 mph near thunderstorm 
  and shower activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

UTZ479>484-488-489-300000-
/O.CON.KSLC.FW.W.0016.190829T1200Z-190830T0600Z/
Wasatch Mountains-Uinta Mountains-Western Ashley National Forest-
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-Manti National Forest-San Rafael Swell-
326 AM MDT Thu Aug 29 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 479...480...481...482...483...484...488 AND 489...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 
  Western Ashley National Forest...Fire Weather Zone 482 Western 
  Uintah Basin...Fire Weather Zone 483 Southern Ashley National 
  Forest... Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 488 Manti National Forest and Fire Weather Zone 
  489 San Rafael Swell.

* IMPACTS...New wildfire starts due to lightning are expected. 
  Locally strong and gusty outflow winds may contribute to 
  rapidly spreading fires.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms 
  developing in the afternoon through early evening. Little to 
  no rainfall is expected.

* OUTFLOW WINDS...Gusty winds exceeding 35 mph near thunderstorm 
  and shower activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
192 
WWUS85 KSLC 292201
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
401 PM MDT Thu Aug 29 2019

UTZ478>484-488-489-492>494-300600-
/O.CON.KSLC.FW.W.0016.000000T0000Z-190830T0600Z/
Salt Lake Desert-Wasatch Mountains-Uinta Mountains-
Western Ashley National Forest-Western Uintah Basin-
Southern Ashley National Forest-Tavaputs Plateau-
Manti National Forest-San Rafael Swell-Central Utah West Desert-
Central Utah Mountains-Henry Mountains-
401 PM MDT Thu Aug 29 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 478...479...480...481...482...483...484...488...489...492...
493 AND 494...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert...Fire 
  Weather Zone 479 Wasatch Mountains...Fire Weather Zone 480 
  Uinta Mountains...Fire Weather Zone 481 Western Ashley 
  National Forest...Fire Weather Zone 482 Western Uintah Basin...
  Fire Weather Zone 483 Southern Ashley National Forest...Fire 
  Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 488 
  Manti National Forest...Fire Weather Zone 489 San Rafael 
  Swell...Fire Weather Zone 492 Central Utah West Desert...Fire 
  Weather Zone 493 Central Utah Mountains and Fire Weather Zone 
  494 Henry Mountains.

* IMPACTS...New wildfire starts due to lightning are expected. 
  Locally strong and gusty outflow winds may contribute to 
  rapidly spreading fires.

* THUNDERSTORMS...Isolated to scattered the evening. 

* OUTFLOW WINDS...Gusty winds exceeding 35 mph near thunderstorm 
  and shower activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 28, 9:12 AM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 28, 9:12 AM MDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
912 AM MDT Wed Aug 28 2019

.SYNOPSIS...Moisture is expected to return today before the airmass
starts trending drier and warmer again towards the end of the week.
Warm and dry conditions will continue into the upcoming weekend.

&&

.SHORT TERM (THROUGH 00Z SUNDAY)...High pressure is centered over
southeast Arizona this morning with the associated ridge axis
extending northwest through Nevada. Upstream, a closed low is
located off the northern California coast. A plume of moisture with
PWATs over 1 inch is noted near Lake Mead and extending south along
the lower Colorado River and southwestern Arizona. While the leading
edge of the moisture plume resides across far southern Utah. The
leading edge of moisture can be demarcated by the increasing mid
to high level cloud cover over far southwest Utah. The rest of
Utah currently remains dry with PWATs in the 0.25-0.4 inch range.
At the surface, dewpoints are well under 40F for most sites across
the area.

The flow around the high center will spread the moisture plume into
Utah, beginning across the southwest today and shifting northeast
tonight into tomorrow. This moisture will lead to an increasing
threat of convection by this afternoon. Focus for convection will be
across southern through west-central Utah this afternoon through the
early evening hours. A few showers may persist into the night and
continue to lift northeast, and by tomorrow afternoon, the greatest
convective activity can be expected along the spine of Utah and
points eastward.

Due to the dry airmass in place, the lower levels will take a while
to moisten. Model soundings for southern Utah sites such as CDC
indicate a strong inverted-V through around 550mb with LCL heights
near 3000m this afternoon. As such, the convection is expected to
initially be dry, producing little rainfall but strong gusty outflow
winds will be possible.

Developing cloud cover this afternoon with the convection will
maintain similar high temperatures compared to yesterday across
southwest Utah. However, the rest of the forecast area will see
warmer temperatures today given rising heights as the ridge axis
rolls over the area.

The low off the California coast will ride over the ridge and
flatten it later in the day tomorrow. As a result, a drier westerly
flow will quickly spread back into the area, allowing convection to
trend downward for the end of the week. As the ridge re-amplifies
over Utah Friday into Saturday, temperatures will trend upward
again, with readings well above normal as meteorological summer
transitions to meteorological fall.

.LONG TERM (After 12z Sunday)...The operational models of the EC and
GFS are quite similar through 12Z Tuesday with the 500mb ridge over
western Colorado. This position of the ridge will bring hot
temperatures and little if any threat of precipitation through
Monday morning. However, an easterly wave rounding the southern
portion of the ridge will turn the corner over Arizona and move
northward across Nevada and most of Utah on Monday. This moisture is
mainly at high levels so threat will be be minimal on Monday.
However, by Tuesday the dynamics of the trough/closed low moving
across nrn Idaho will interact with this moisture which will aid in
dynamic lift, thus bringing a higher chance of showers and
thunderstorms on Tuesday and Wednesday.

The track of this closed low is much different with the GFS as it
drifts the low down into northern California by 12Z Wednesday which
creates a large area of vertical lift across Utah and consequently
better chance of showers and thunderstorms. Since the GFS is an
outlier on this track have leaned towards the drier EC solution,
which still has chance category for the southern and central
mountains northward into the Uintas, while adjacent areas will be
slight chance or nothing, especially across the western valleys.

&&

.AVIATION...Southeast winds at the SLC terminal are expected to
shift to the northwest around 19z, with a 20 percent chance of a
light westerly shift until 20z. Southeast winds will return at
03z. VFR conditions will prevail through the TAF period.

&&

.FIRE WEATHER...A moisture plume will spread into southwest Utah
today, then shift northeast across the area tonight through
tomorrow. This moisture will bring thunderstorms to the area, which
will initially be dry and produce gusty winds but little rainfall.
These dry thunderstorms as well as lightning after an extend warm
and dry period will lead to hazardous fire weather conditions. The
moisture will not linger long, as a drying and warming trend will
return for the weekend. There will be a chance for some moisture to
return during the first half of next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ492>498.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for UTZ479>484-488-489.

WY...Red Flag Warning from noon today to 8 PM MDT this evening for
 WYZ277.

&&

SHORT TERM...Cheng/Church
LONG TERM...Struthwolf
AVIATION...Verzella
Fire Weather...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 28, 5:28 AM MDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
528 AM MDT Wed Aug 28 2019

UTZ001>016-019>021-517-518-WYZ021-291200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
528 AM MDT Wed Aug 28 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Moisture will begin to spread back into the area today. Showers
and thunderstorms are expected across southern through west-
central Utah this afternoon and evening, and there will be a
threat of strong gusty outflow winds but little rainfall with the
initial round of showers. The dry thunderstorms and gusty winds
will result in critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Locally critical fire weather conditions will be possible across
portions of northeast through east-central Utah on Thursday as
thunderstorms spread into that area, producing gusty winds but
little rainfall initially.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.